Turkish doctors accuse police of deliberately injuring protestersBMJ 2013; 346 doi: http://dx.doi.org/10.1136/bmj.f3674 (Published 05 June 2013) Cite this as: BMJ 2013;346:f3674
The Turkish Medical Association has called for an immediate end to “uncontrolled police violence,” saying that thousands of citizens have been injured in the past week after authorities used tear gas, water cannons, and plastic bullets to break up protests. The media have reported the deaths of at least three protesters.
The association’s call comes in response to several days of unrest in Turkish cities, including Istanbul, Ankara, and Izmir, after police responded violently to a protest against the redevelopment of a public park in the Taksim district of Istanbul.
On Friday 31 May riot police used tear gas against activists at Gezi Park, near Taksim Square. They had been protesting peacefully since 27 May against plans to build a shopping centre there. The response led to demonstrations in other cities.
Murat Civaner, professor of medical ethics at Uludag University School of Medicine in Turkey’s fourth biggest city, Bursa, told the BMJ, “I’ve never seen a social reaction like this.”
He said, “The police even started to detain physicians and medical students who were treating wounded people in houses, restaurants, and mosques that were converted into temporary infirmaries.”
The BMJ has received translations of recent press releases from the Turkish Medical Association.
On 3 June the association said that doctors could not provide normal services under the current circumstances, and it called for doctors to stop normal work indefinitely to focus on helping injured citizens (www.ttb.org.tr/index.php/Haberler/cagri-3837.html).
On 2 June it said, “The police responded to demonstrators using their democratic right by intensive use of pepper gas and gas capsules and plastic bullets, hitting people’s heads and eyes. Shooting gas capsules by aiming at heads is an attempt at murder. It is a crime . . . Somebody must be held accountable for this” (www.ttb.org.tr/index.php/Haberler/siddet-3832.html).
The association has collected estimates from regional medical organisations and reported that 1500 people in Istanbul have presented to health facilities, 26 of whom needed “urgent care.” The Ankara Medical Chamber estimated that at least 1000 people were injured there, 15 of them seriously. And in Izmir some 800 people presented to hospitals with injuries.
The association has detailed various burns and traumatic injury seen among protesters, including cerebral haemorrhage and subdural haematoma, along with head and other fractures and eye loss.
It has warned of the dangers of tear gas, saying that its use “may trigger fatal consequences in case of some already existing diseases” and has called for the police to disclose the ingredients.
John Dalhuisen, Europe and Central Asia programme director at Amnesty International, said in a statement, “The Turkish authorities have shown little remorse and no indication of a change in police tactics.
“Water cannon and tear gas should not be used against peaceful protesters. We’re particularly concerned about the use of tear gas in confined spaces where it represents a major threat to health.
“The authorities must ensure that in the case of violent demonstrations police intervene only where strictly necessary to protect the public and property, in line with international human rights standards. Amnesty International also calls on protesters not to engage in violence.”
Prime Minister Recep Erdoğan has been quoted in media reports as referring to the protestors as “drunks,” “extremists,” and “terrorists.” He has also criticised social media, with which protesters are organising demonstrations. “There is now a menace which is called Twitter,” Erdoğan is reported to have said. “The best examples of lies can be found there. To me, social media are the worst menace to society.”
Erdoğan’s centre right Justice and Development Party has roots in Islam, and recent legislation to restrict alcohol sales and drinking in the country, supposedly on health grounds, has been met with suspicion by some.
Cite this as: BMJ 2013;346:f3674